Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 2, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 2, 2021, 3:06 PM CDT for Cowley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 3:06 PM CDT (20:06 UTC)
Expired
Jun 2, 2021, 3:30 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS83 KICT 022006
SPSICT

Special Weather Statement
National Weather Service Wichita KS
306 PM CDT Wed Jun 2 2021
 
KSZ093-022030-
Cowley KS-
306 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...

* Until 330 PM CDT.

* At 303 PM CDT...National Weather Service Doppler radar was 
  tracking a slow-moving thunderstorm with locally heavy rainfall 
  near Winfield...moving south at 5 mph. Additional slow-moving 
  showers and storms were impacting central and western Cowley 
  county. 

Gusty winds and torrential rainfall is possible, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

* Locations impacted include...
  Winfield, Dexter and Strother Field Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe. 

&&

LAT...LON 3736 9710 3729 9667 3709 9668 3712 9710
TIME...MOT...LOC 2005Z 344DEG 3KT 3720 9697 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 2, 2:36 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 2, 2:36 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT Wed Jun 2 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 236 PM CDT Wed Jun 2 2021

A bit more instability across central and southern Kansas this
afternoon which has resulted in taller showers/storms with a bit
more lightning as well and locally heavy downpours. So will
maintain slight to modest PoPs into the early evening for the
diurnally driven activity. Otherwise, the lingering upper trof
over the area the past few days will shift east on Thursday. A
warmer and drier pattern will commence and continue through Friday
with increasing southerly low level flow beneath ridging aloft
over the northern/central Plains. The gradual warming aloft should
also squelch precip chances through the end of the week, though
cannot rule out isolated showers/storms, mainly across southeast
Kansas. Temperatures will climb closer to or perhaps a bit above
seasonal climo by Friday and Saturday as well.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 236 PM CDT Wed Jun 2 2021

Weak cut-off upper low over the southern Plains still looks to
migrate slowly north across eastern sections of Oklahoma and
Kansas thru early next week. The environment will be one of
weak flow and forcing and modest instability. So expect mainly
diurnally driven/enhanced showers/storms capable of locally
heavy downpours and gusty winds, though sub-severe. Temperatures
should average around climo for early June.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jun 2 2021

Challenges:
Scattered showers and isolated thunderstorms this afternoon
Possible MVFR ceilings thru afternoon

Scattered showers and isolated thunderstorms have started to
develop in the last couple of hours. This activity is expected
continue through the rest of the afternoon with the increased
moisture and associated heating. The main threat will be brief
heavy downpours. A slight possibility exists that there might be
small hail and gusty winds of 30-40mph. The scattered to isolated
nature of this activity challenges the aviation forecast with
amendments to account for vicinity wording or tempo groups being
the best bet. Observations indicate some MVFR or low VFR ceilings;
the general trend should be VFR, but some scattered MVFR may show
up thus it was inserted accordingly. The rest of the aviation
forecast is quiet with light winds and decreasing cloud cover
this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  82  60  85 /  10   0   0   0
Hutchinson      55  82  59  86 /  10   0   0   0
Newton          56  82  59  85 /  10   0   0   0
ElDorado        56  81  59  84 /  10   0   0   0
Winfield-KWLD   56  82  60  84 /  20  10   0   0
Russell         54  84  59  88 /   0   0   0   0
Great Bend      54  83  58  87 /  10   0   0   0
Salina          55  83  61  87 /  10   0   0   0
McPherson       55  82  58  86 /  10   0   0   0
Coffeyville     57  81  60  83 /  20  10   0  10
Chanute         56  81  60  83 /  10  10   0  10
Iola            56  81  59  83 /  10  10   0  10
Parsons-KPPF    56  81  59  83 /  10  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...VJP
Hazardous weather outlook, Jun 2, 9:54 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
954 AM CDT Wed Jun 2 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
954 AM CDT Wed Jun 2 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered showers and thunderstorms appear possible again
today. The threat of severe weather continues to look low. However,
a conditional threat of a few strong thunderstorms may develop,
capable of pea to dime size hail and gusty winds of 30 to 40 mph.
The best chance of seeing a few stronger thunderstorms looks to be
west of Interstate 135.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widely scattered thunderstorms may return to the area late in the
weekend or early next week. The threat of severe weather looks low
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 2, 2:26 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
226 PM CDT Wed Jun 2 2021

KSZ092-093-022000-
Cowley KS-Sumner KS-
226 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 300 PM CDT.

* At 224 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Udall...
  moving southeast at 10 mph.

Gusty winds and torrential rainfall is possible, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

* Locations impacted include...
  Oxford and Udall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3734 9728 3741 9719 3734 9697 3721 9712
TIME...MOT...LOC 1925Z 307DEG 8KT 3733 9715

KLEINSASSER
Special weather statement, Jun 2, 2:28 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
228 PM CDT Wed Jun 2 2021

KSZ082-091-022000-
Harper KS-Kingman KS-
228 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 300 PM CDT.

* At 226 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Norwich to 8 miles north of Harper to 13 miles
  south of Kingman...and moving southeast at 10 mph.

Gusty winds and torrential rainfall is possible, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

* Locations impacted include...
  Norwich, Murdock, Spivey, Rago and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3733 9816 3753 9819 3750 9804 3763 9785
      3756 9781 3739 9781 3727 9792
TIME...MOT...LOC 1927Z 331DEG 9KT 3751 9787 3740 9799 3745 9813

KLEINSASSER
Special weather statement, Jun 2, 2:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
259 PM CDT Wed Jun 2 2021

KSZ067-083-022030-
Reno KS-Sedgwick KS-
259 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 330 PM CDT.

* At 255 PM CDT...National Weather Service Doppler radar was
  tracking a slow-moving thunderstorm with locally heavy rainfall
  over Mount Hope...moving southeast at 10 mph.

Gusty winds and torrential rainfall is possible, which may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

* Locations impacted include...
  Maize, Colwich, Mount Hope and Andale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3787 9778 3791 9769 3791 9757 3781 9744
      3769 9768
TIME...MOT...LOC 1958Z 327DEG 11KT 3784 9764

KLEINSASSER
Special weather statement, Jun 2, 3:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
302 PM CDT Wed Jun 2 2021

KSZ082-091-092-022030-
Harper KS-Sumner KS-Kingman KS-
302 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 330 PM CDT.

* At 300 PM CDT...National Weather Service Doppler radar was
  tracking slow-moving thunderstorms with locally heavy rainfall
  along a line extending from near Norwich to near Harper...and
  moving south at 10 mph.

Gusty winds and torrential rainfall is possible, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

* Locations impacted include...
  Harper, Norwich, Spivey, Danville, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3745 9821 3743 9796 3751 9782 3747 9781
      3748 9776 3747 9770 3742 9767 3721 9787
      3719 9816
TIME...MOT...LOC 2001Z 344DEG 10KT 3746 9781 3733 9791 3731 9807

KLEINSASSER
Special weather statement, Jun 2, 3:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT Wed Jun 2 2021

KSZ093-022030-
Cowley KS-
306 PM CDT Wed Jun 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...

* Until 330 PM CDT.

* At 303 PM CDT...National Weather Service Doppler radar was
  tracking a slow-moving thunderstorm with locally heavy rainfall
  near Winfield...moving south at 5 mph. Additional slow-moving
  showers and storms were impacting central and western Cowley
  county.

Gusty winds and torrential rainfall is possible, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

* Locations impacted include...
  Winfield, Dexter and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3736 9710 3729 9667 3709 9668 3712 9710
TIME...MOT...LOC 2005Z 344DEG 3KT 3720 9697

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:26 PM CDTSpecial Weather StatementICTCowley34 min
Jun 2, 2:28 PM CDTSpecial Weather StatementICTKingman32 min
Jun 2, 2:59 PM CDTSpecial Weather StatementICTSedgwick31 min
Jun 2, 3:02 PM CDTSpecial Weather StatementICTHarper28 min
Jun 2, 3:29 PM CDTSpecial Weather StatementICTHarper31 min
Jun 2, 4:17 PM CDTSpecial Weather StatementICTHarper28 min
Jun 2, 5:03 PM CDTSpecial Weather StatementICTSedgwick27 min
Jun 2, 5:54 PM CDTAreal Flood WarningICTSedgwick3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.